Paragraph one reads: " I understand that many of the antidepressants on the market are used to treat both depression and anxiety. I have tried three different antidepressants to treat my depression (Celexa, Zoloft and Effexor), and they all cause me to experience anxiety as a side effect. Since these drugs also are used to treat anxiety, can you explain how this is possible?"
When an antidepressant makes you anxiousBY DR | MICHAEL CRAIG MILLER. Tribune Media Services
Q: I understand that many of the antidepressants on the market are used to treat both depression and anxiety. I have tried three different antidepressants to treat my depression (Celexa, Zoloft and Effexor), and they all cause me to experience anxiety as a side effect. Since these drugs also are used to treat anxiety, can you explain how this is possible?
- June 24, 2008
A. More than 40 years ago, clinicians and researchers noticed that antidepressants relieve anxiety. However, antidepressants don't work to treat anxiety in everyone. In fact, anxiety can sometimes be made worse by these medicines.
It seems strange that a drug could cause a reaction that is opposite to its intended effect, but it's a common phenomenon in psychiatric drug treatment. For example, antidepressants can cause depression to get worse. Stimulants, which tend to speed people up, help some people feel calmer.
Medication effects vary because no two people are alike. Thus, no two forms of depression or anxiety are alike, either.
We don't yet completely understand how the brain regulates mood. We do know that antidepressants do not simply correct a so-called "chemical imbalance." While antidepressants do alter the concentration of chemical messengers between nerve cells, we're still not good at predicting how that change will affect a person's mood.
In the first few days or weeks of treatment with any antidepressant, it can have a stimulating effect. That can make you feel anxious, but often the anxiety wears off after several days or weeks. I do not recommend trying to tolerate the anxiety, however, if it is unbearable.
Sometimes, the anxiety is triggered because you started a dose that was too high. You may avoid anxiety by starting a very low dose and increasing it slowly. Using Zoloft (sertraline) as an example, the starting dose may need to be as low as 12.5 mg. Then, each week another 12.5 mg can be added.
If the drugs made you anxious on low doses and the discomfort lasted no matter how long you stuck with it, ask your doctor about other options. Specifically, you may be able to try an antidepressant from a different class to see if it has a more tolerable set of pros and cons.
And, on the theme of human complexity, don't forget psychotherapy. You may find it helpful to dig into your own complexity.